Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 198, NWS Springfield, MO

August 10, 2014Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 2014, 2:45 PM CDT for Miller County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2014, 2:45 PM CDT (19:45 UTC)
Expired
Aug 10, 2014, 3:15 PM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Miller County, MO

The radar

The Springfield radar (KSGF), 133 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS53 KSGF 101945
SVRSGF
MOC131-102015-
/O.NEW.KSGF.SV.W.0198.140810T1945Z-140810T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SUN AUG 10 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI...

* UNTIL 315 PM CDT

* AT 244 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKELAND...
  AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  IBERIA AND LAKELAND.

THIS WARNING ALSO INCLUDES LAKE OF THE OZARKS STATE PARK AND LAKE OF
THE OZARKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3820 9219 3808 9218 3802 9222 3802 9236
      3813 9260 3817 9260 3817 9264 3821 9264
      3822 9268 3835 9260
TIME...MOT...LOC 1945Z 298DEG 22KT 3822 9254

HAIL...0.88IN
WIND...60MPH

$$

BOXELL
2 follow-up statements
810 
WWUS53 KSGF 102000
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT SUN AUG 10 2014

MOC131-102015-
/O.CON.KSGF.SV.W.0198.000000T0000Z-140810T2015Z/
MILLER MO-
300 PM CDT SUN AUG 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MILLER COUNTY UNTIL 315 PM CDT...

AT 258 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF IBERIA...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BRUMLEY...IBERIA...KAISER...TUSCUMBIA AND ULMAN.

THIS WARNING ALSO INCLUDES LAKE OF THE OZARKS STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3820 9219 3808 9218 3802 9222 3802 9236
      3813 9260 3830 9245
TIME...MOT...LOC 2000Z 298DEG 22KT 3818 9244

HAIL...0.88IN
WIND...60MPH

$$
425 
WWUS53 KSGF 102010
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT SUN AUG 10 2014

MOC131-102020-
/O.EXP.KSGF.SV.W.0198.000000T0000Z-140810T2015Z/
MILLER MO-
310 PM CDT SUN AUG 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MILLER COUNTY WILL
EXPIRE AT 315 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

LAT...LON 3820 9219 3808 9218 3802 9222 3802 9236
      3813 9260 3830 9245
TIME...MOT...LOC 2010Z 298DEG 22KT 3815 9237

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:07 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 12:07 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CDT Sun Aug 10 2014

...18Z Aviation Update...

.SHORT TERM...(Today and Tonight)
Issued at 209 AM CDT SUN AUG 10 2014

The weather across the region early this morning was rather quiet
with calm winds and partly cloudy skies. A rather moist air mass
was in place over the region with the weak stalled boundary
persisting across the area.

This quiet weather will change quickly through sunrise as a
thunderstorm complex now moving eastward across eastern Kansas
begins to move into extreme southeastern Kansas and western
Missouri. This system will be able to take advantage of the near
1.75 inch precipitable water values noted on the 00z sounding from
last night. A weak but present 850MB LLJ over southern Kansas will
help sustain the convection through sunrise. The system will also
be able to take advantage of the 2000 to 2500j/kg of cape across
the area.

The system is expected to move through the Ozarks region this
morning and linger through this evening as is moves slowly to the
east. The one thing the system will not have much of to work with
is shear. This will limit the chances for severe storms. While
wide spread strong to severe storms are not anticipated, a few
isolated storms may produce down burst winds exceeding 50mph as
the system makes its way across the Ozarks today.

Localized flooding will be a concern as the slow movement of the
system will be able to tap into the moist air mass over the region.
Rainfall rates with the strongest storms may near an inch per hour
at times.

The synoptic models really are not handling this morning's storm
system very well. Despite the poor initialization, all the models
do develop additional showers and storms through the day today and
into the overnight hours. This is more in response to an upper
level trough moving out of the plains and into the Appalachian and
Great Lakes region.

.LONG TERM...(Monday through Saturday)
Issued at 209 AM CDT SUN AUG 10 2014

The upper level trough will be in the process of transitioning
east through the day Monday. This will allow for additional
scattered showers and isolated storms to start the work week.

The nice and once again unseasonable cool weather comes behind
the rain on Monday as Canadian high pressure moves into the region
on upper level northwesterly flow. This pleasant, cool, and dry
weather will then persist through most of next week. Afternoon
highs will only be in the lower to middle 80s with the "coolest"
day Tuesday as highs only reach around 80 degrees. Temperatures
will start the slow climb through the week with highs for the
weekend climbing back to near normal in the upper 80s to around 90
degrees.

Another storm system will also accompany the warming temperatures
for the weekend, though the models do show strength and timing
differences.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1202 PM CDT SUN AUG 10 2014

A generally low confidence forecast for the terminals this
afternoon and evening. Thunderstorms are expected to develop west
of JLN early to mid afternoon, and move and develop to the east and
southeast with time. Gusty winds and a drop to IFR can be expected
should a storm move over a terminal. Outside of TSRA, VFR
conditions will prevail. Some light fog and/or stratus development
is then expected late tonight, with conditions dropping at least
to MVFR, with some possibility of IFR. Improving conditions are
then expected tomorrow morning as drier air begins to move into
the region from the north.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Boxell
Hazardous weather outlook, Aug 10, 12:51 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 PM CDT SUN AUG 10 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1251 PM CDT SUN AUG 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON ACROSS THE
  REGION. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS OVER 50
  MPH...HAIL UP TO THE SIZE OF PENNIES...FREQUENT LIGHTNING...AND
  LOCALLY HEAVY RAINFALL.

  HEAT INDEX VALUES IN THE MIDDLE 90S ARE EXPECTED THIS AFTERNOON
  ACROSS PRIMARILY SOUTHERN MISSOURI AND EXTREME SOUTHEASTERN
  KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY. NO SEVERE
  WEATHER IS EXPECTED WITH STORMS THAT DEVELOP ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Special weather statement, Aug 10, 2:27 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT SUN AUG 10 2014

MOZ056-057-069-070-102000-
CAMDEN MO-MILLER MO-MORGAN MO-PULASKI MO-
227 PM CDT SUN AUG 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMDEN...MILLER...
NORTHWESTERN PULASKI AND SOUTHEASTERN MORGAN COUNTIES UNTIL 300 PM
CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM ROCKY MOUNT TO
WET GLAIZE...MOVING SOUTHEAST AT 25 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE CAMDENTON...CROCKER...IBERIA...LAKE
OZARK...LAKELAND...OSAGE BEACH...RICHLAND AND VILLAGE OF FOUR
SEASONS.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE HA HA
TONKA STATE PARK...LAKE OF THE OZARKS STATE PARK AND LAKE OF THE
OZARKS.

PEOPLE IN EASTERN CAMDEN...MILLER...NORTHWESTERN PULASKI AND
SOUTHEASTERN MORGAN COUNTIES...INCLUDING VILLAGE OF FOUR SEASONS...
LAKE OF THE OZARKS STATE PARK...OSAGE BEACH...LAKE OZARK...LAKELAND
AND RICHLAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

PERSONS ON OR NEAR LAKE OF THE OZARKS...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. THUNDERSTORMS POSE A VARIETY OF
LIFE THREATENING HAZARDS TO BOATERS INCLUDING STRONG WINDS...VERY
CHOPPY WATERS...HAIL...DEADLY CLOUD TO GROUND LIGHTNING...AND
POTENTIALLY BLINDING RAINS. DON'T BE CAUGHT OUT ON THE WATER IN A
THUNDERSTORM...BOATERS SHOULD IMMEDIATELY SEEK SAFE HARBOR.

LAT...LON 3822 9220 3800 9218 3782 9231 3782 9241
      3786 9242 3783 9246 3783 9249 3782 9251
      3782 9257 3784 9260 3790 9263 3790 9271
      3796 9283 3841 9281
TIME...MOT...LOC 1926Z 310DEG 23KT 3824 9267 3792 9253

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:27 PM CDTSpecial Weather StatementSGFCamden, Miller33 min
Aug 10, 3:06 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski24 min
Aug 10, 3:29 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski46 min
Aug 10, 4:01 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas44 min
Aug 10, 5:12 PM CDTSpecial Weather StatementSGFTexas33 min
Aug 10, 6:18 PM CDTSpecial Weather StatementSGFTexas42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.